Missouri, 2005

Flash Flood and Flood in Missouri, January 5 to 6, 2005

January 5 to 6, 2005 · NWS SGF · 2 events in 1 county or zone

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Polk County, numerous roads and low lying areas were inundated and impassable by motorists countywide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Polk County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section of a County Road one east of Brighton, a section of Highway AA one quarter of a mile north of Highway 32, a section of Highway 215 two miles east of Pleasant Hope, and a section of Highway H two miles south of Pleasant Hope.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 5, 2:18 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 5, 2:18 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST WED JAN 5 2005

FLOODING AND FREEZING RAIN POTENTIAL CONTINUE TO HIGHLIGHT THE FOCUS
FOR THIS FORECAST PACKAGE.  SURFACE FRONT REMAINS NEARLY STATIONARY
ACROSS SOUTH CENTRAL MISSOURI EARLY THIS MORNING.  TEMPERATURES WERE
RANGING FROM JUST ABOVE FREEZING ALONG THE NORTHWEST BORDER OF THE
CWA TO AROUND 50 ALONG THE SOUTHEAST BORDER.  OF MAIN CONCERN AT THE
MOMENT IS THE ONGOING HEAVY RAIN ACROSS THE CWA.  GENERAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAVE OCCURRED THROUGHOUT THE CWA DURING THE
PAST 24 HOURS AND HAVE SATURATED THE GROUND OVER THE AREA.  NEXT
SHORTWAVE WAS LIFTING OUT OF THE SOUTHERN PLAINS WITH MORE HEAVY
RAINFALL TRAINING INTO THE AREA.  HEAVY PRECIPITATION CONTINUES IN A
BAND STRETCHING ALL THE WAY INTO WEST TEXAS SO THIS EVENT IS LONG
FROM OVER.

TODAY...WITH RIVERS/LOW LYING AREAS ALREADY IN FLOOD ACROSS THE
AREA...ADDITIONAL HEAVY RAIN WILL JUST ADD TO THE FLOODING.  AS A
RESULT WILL CONTINUE FLOOD WATCH THROUGH TODAY.  WOULD NOT BE
SURPRISED TO SEE ADDITIONAL 2 TO 3 INCHES OF RAINFALL TODAY.  COLDER
AIR IS EXPECTED TO GRADUALLY SLIP INTO THE NORTHWEST SECTIONS OF THE
CWA TOWARDS SUNRISE AND DROP TEMPERATURES BELOW FREEZING.  WILL
LIKELY SEE A CHANGEOVER TO FREEZING RAIN IN THOSE AREAS TOWARDS
SUNRISE...BEGINNING WITH ELEVATED SURFACES.  WILL NEED TO MONITOR
TEMPERATURES CLOSELY IN THIS AREA AS ICE ACCUMULATION COULD BUILD UP
QUICKLY WITH EXPECTED HEAVY RAIN.  FOR NOW PLAN ON STICKING WITH
ADVISORY BUT MAY NEED TO UPGRADE TO WARNING IF CHANGEOVER TO
FREEZING RAIN OCCURS SOONER.  BY THIS AFTERNOON COLDER AIR MASS WILL
BE PUSHING INTO THE WESTERN CWA AND WILL SEE CHANGEOVER TO LIGHT
SNOW WITH HEAVIEST PRECIPITATION STAYING AHEAD OF THE COLDER AIR.
AM NOT EXPECTING MUCH SNOW ACCUMULATION.

TONIGHT...
MUCH COLDER AIR MASS THAN WE HAVE HAD IN THE PAST WEEK PUSHES
THROUGH THE CWA TONIGHT AND WILL DROP TEMPERATURES BACK INTO THE
TEENS AND 20S.  MAY STILL SEE PRECIPITATION DURING THE EVENING HOURS
AS IT PUSHES OUT OF THE AREA FROM WEST TO EAST...BUT PRECIPITATION
SHOULD END IN ALL LOCATIONS BY MIDNIGHT.

THURSDAY/FRIDAY...DRY CONDITIONS EXPECTED IN THE WAKE OF STRONG
STORM SYSTEM WITH COLD TEMPERATURES AND HIGHS REMAINING BELOW
FREEZING ON THURSDAY AND MODERATING TEMPERATURE BY FRIDAY AHEAD OF
THE NEXT SHORTWAVE.

HAVE DIMINISHED POPS IN THE WESTERN CWA FOR FRIDAY NIGHT AS BEST
MOISTURE RETURN LOOKS TO BE IN THE EAST.  STILL ONLY HAVE LOW POPS
GOING ACROSS THE EAST.  PRECIPITATION TYPE LOOKS TO BE RAIN AT THIS
TIME WITH TEMPERATURES IN THE 30S/40S.

LITTLE CHANGES MADE TO THE EXTENDED GRIDS BUT IT APPEARS A WARMING
TREND IS EXPECTED WITH HIGHS BACK INTO THE 50S AND 60S.

LINDENBERG
&&

.AVIATION...

FOR THE 06Z KSGF/KJLN TAFS...THERE IS A BIT OF A BREAK IN THE
HEAVIER PRECIPITATION ATTM. SURFACE WAVE ALONG THE NEARLY STATIONARY
COLD FRONT IS OVER SOUTHERN MISSOURI...WITH THE FRONT LIFTING NORTH
OF KUNO AS 0500 GMT. ANOTHER WAVE HAS DEVELOPED ALONG THE RED RIVER
WITH THUNDERSTORMS BREAKING OUT NORTH OF THE FRONT FROM SOUTH
CENTRAL KS INTO NORTHERN TX. THIS WILL RIDE NORTHEAST AFFECTING THE
REGION LATER TONIGHT. FINAL AND STRONGEST WAVE OF LOW PRESSURE WILL
MOVE THROUGH SOUTHERN MO LATE WED MORNING WITH PRECIPITATION
GRADUALLY TAPERING OFF LATE IN THE DAY. MAY SEE SOME LIGHT FREEZING
PRECIP MOVE INTO THE KJLN AREA WED AFTERNOON AS COLD AIR SURGES
SOUTH BEHIND THE SFC LOW...BUT THE HEAVIER PRECIPITATION WILL BE
MOVING EAST OF THE AREA DURING THAT TIME. HAVE MAINLY MVFR/TEMPO IFR
CONDITIONS THROUGH MIDDAY WED THEN IFR WED AFTERNOON EVENING AS LOW
STRATUS BECOMES ESTABLISHED BEHIND EXITING LOW PRESSURE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
      VERSAILLES LINE.
      FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
      WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON AND
      CRAWFORD COUNTY.

WFO SGF
Hazardous weather outlook, Jan 4, 7:56 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CST TUE JAN 4 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
756 PM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

FLOODING: AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR INTO
THE EARLY MORNING HOURS. THE HEAVIEST RAIN IS EXPECTED OVER
SOUTHEAST KANSAS AND IN COUNTIES ALONG THE WESTERN MISSOURI STATE
LINE NORTHEAST TO ELDON AND VERSAILLES. THIS WILL AGGRAVATE ALREADY
EXISTING FLOODING ACROSS THE REGION. NUMEROUS LOW WATER CROSSINGS
ARE FLOODED IN THE OUTLOOK AREA.

DENSE FOG: AREAS OF DENSE FOG WILL OCCUR...MAINLY ALONG AND SOUTH OF
STATE HIGHWAY 60 WHICH IS NORTH OF WARM FRONT LIFTING NORTH FROM
ARKANSAS. THE VISIBILITY WILL BE NEAR ZERO IN SOME
AREAS...ESPECIALLY FROM THE SPRINGFIELD AREA SOUTH TO THE ARKANSAS
STATE LINE...AND EAST OF SPRINGFIELD TO THE HOUSTON AND WEST PLAINS
AREAS.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE EMBEDDED WITH THE
AREAS OF RAINFALL THAT MOVE NORTHEAST INTO THE AREA THROUGH TONIGHT.
SEVERE STORMS ARE NOT EXPECTED.

FREEZING RAIN: TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT
ALONG AND NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF
TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD
ACCUMULATE...MAINLY ON ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY
WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING.

ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST
PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE
ACCUMULATIONS ARE POSSIBLE THERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IZZI/DSA

In the hours before

Local storm report, Jan 4, 11:57 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      NOEL                    36.55N 94.48W
01/04/2005                   MCDONALD           MO   LAW ENFORCEMENT

            WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
            CONTINUES TO RISE ON THE ELK RIVER.

0300 PM     FLASH FLOOD      REEDS SPRING            36.75N 93.38W
01/04/2005                   STONE              MO   LAW ENFORCEMENT

            FLOODED ROADS

0300 PM     FLASH FLOOD      2 W VERONA              36.97N 93.84W
01/04/2005                   LAWRENCE           MO   LAW ENFORCEMENT

            LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED

0300 PM     FLASH FLOOD      5 SW POTTERSVILLE       36.65N 92.09W
01/04/2005                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAY MM CLOSED DUE TO FLOODING

0300 PM     FLASH FLOOD      1 W MOODY               36.53N 92.00W
01/04/2005                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAY 142 CLOSED DUE TO FLOODING

0337 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
01/04/2005                   NEWTON             MO   LAW ENFORCEMENT

            STREET FLOODING.

0345 PM     FLASH FLOOD      2 E DEERFIELD           37.83N 94.48W
01/04/2005                   VERNON             MO   LAW ENFORCEMENT

            1 FOOT OF WATER OVER HIGHWAY 54

0430 PM     FLASH FLOOD      1 SE ASBURY             37.27N 94.61W
01/04/2005                   JASPER             MO   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED.

0453 PM     FLASH FLOOD      TURNERS                 37.18N 93.15W
01/04/2005                   GREENE             MO   AMATEUR RADIO

            HEADWATERS OF THE JAMES RIVER FLOODED ON TO FARM ROAD
            134 NORTHEAST OF TURNERS.

0530 PM     FLASH FLOOD      2 S CAMDENTON           37.97N 92.75W
01/04/2005                   CAMDEN             MO   LAW ENFORCEMENT

            A LAKE ROAD NEAR HIGHWAY 5 IMPASSIBLE.

0540 PM     FLASH FLOOD      2 W BONA                37.55N 93.72W
01/04/2005                   DADE               MO   LAW ENFORCEMENT

            FLOODING OVER STATE HIGHWAY 215.

0545 PM     FLASH FLOOD      3 E SYLVANIA            37.50N 93.98W
01/04/2005                   DADE               MO   LAW ENFORCEMENT

            FLOODING ON HIGHWAYS 97 AND E.

0550 PM     FLASH FLOOD      2 N CLIMAX SPGS         38.13N 93.05W
01/04/2005                   CAMDEN             MO   LAW ENFORCEMENT

            LOW WATER CROSSING INUNDATED AND IMPASSIBLE.

0800 PM     FLASH FLOOD      11 S WEST PLAINS        36.58N 91.85W
01/04/2005                   HOWELL             MO   LAW ENFORCEMENT

            CAR WASHED OFF ROAD ON COUNTY RD 8770 JUST SOUTH OF
            HIGHWAY 17, WATER RESCUE REQUIRED. PERSON WAS RESCUED.

0930 PM     FLASH FLOOD      AVA                     36.95N 92.65W
01/04/2005                   DOUGLAS            MO   EMERGENCY MNGR

            SEVERAL AREAS FLOODED. HWY FF EAST OF AVA IS CLOSED. Y
            HWY WEST OF AVA IS CLOSED. CAR WAS SWEPT OFF THE ROAD
            AND WASHED DOWN THE CREEK OFF OF HWY VV EAST OF 14. BOTH
            PEOPLE IN THE CAR SURVIVED.
Local storm report, Jan 5, 2:29 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0229 AM CST WED JAN 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 AM     FLASH FLOOD      1 E SPRINGFIELD         37.20N 93.28W
01/05/2005                   GREENE             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT OBSERVED FLASH FLOODING OVER FARM ROAD
            164 APPROXIMATELY ONE MILE EAST OF THE SPRINGFIELD CITY
            LIMITS.  FLOODING APPEARS TO BE A TRIBUTARY OF THE JAMES
            RIVER. REPORTED BY LAW ENFORCEMENT.

CRAMER
Local storm report, Jan 5, 3:50 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0350 AM CST WED JAN 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0347 AM     FLASH FLOOD      10 N COLUMBUS           37.31N 94.83W
01/05/2005                   CHEROKEE           KS   LAW ENFORCEMENT

            A BRIDGE ONE MILE SOUTH OF THE CRAWFORD AND CHEROKEE
            COUNTY LINE WAS IMPASSABLE FROM FLASH FLOODING. REPORTED
            BY LAW ENFORCEMENT.

CRAMER
Local storm report, Jan 5, 3:56 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0356 AM CST WED JAN 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLASH FLOOD      3 N STOTTS CITY         37.14N 93.97W
01/05/2005                   LAWRENCE           MO   LAW ENFORCEMENT

            LAWRENCE COUNTY LAW ENFORCEMENT OFFICIALS ARE IN THE
            PROCESS OF CLOSING HIGHWAY 97 THREE MILES NORTH OF
            STOTTS CITY.  THE SPRING RIVER HAS FLOODED OVER THE
            HIGHWAY MAKING IT IMPASSABLE. REPORTED BY LAW
            ENFORCEMENT.

CRAMER
Local storm report, Jan 5, 4:17 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0417 AM CST WED JAN 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      SOUTH WEST CITY         36.52N 94.60W
01/05/2005                   MCDONALD           MO   LAW ENFORCEMENT

            WATER WAIST DEEP OVER WEST HIGHWAY 76. WATER FROM
            BUFFALO CREEK OVER HIGHWAY 43. WATER OVER SCHOOL ST. AND
            CHEROKEE ST. IN SOUTHWEST CITY. BRIDGE IMPASSABLE AT
            HIGHWAY C AND CC JUNCTION. REPORTED BY LAW ENFORCEMENT.

AL
Local storm report, Jan 5, 4:21 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0421 AM CST WED JAN 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0419 AM     FLASH FLOOD      CARTHAGE                37.17N 94.32W
01/05/2005                   JASPER             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT OFFICIALS HAVE OBSERVED NUMEROUS ROADS
            FLOODED OVER COUNTY WIDE. REPORTED BY LAW ENFORCEMENT.

CRAMER

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Polk

When
January 5, 4:21 AM CST to 12:15 PM CST
Where
Polk County, 1 mi E of Brighton
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -93.350

Flood, Polk

When
January 5, 12:15 PM CST to January 6, 12:30 PM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -93.550

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435322, 5435409.